Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 17, NWS Morristown, TN

June 17, 2009Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Jun 17, 2009, 7:46 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 7:46 PM EDT (23:46 UTC)
Expired
Jun 17, 2009, 10:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:30 PM EDTFLASH FLOODCoeburn, VAROAD WASHED OUT AND PAVEMENT WASHED AWAY IN COEBURN. TUNNEL FLOODED IN THE ST.PAUL AREA. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 172346
FFWMRX
VAC195-720-180245-
/O.NEW.KMRX.FF.W.0017.090617T2346Z-090618T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
746 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF WISE...

* UNTIL 1045 PM EDT

* AT 742 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM HEAVY RAINS THAT HAD OCCURRED WITH THUNDERSTORMS     
  OVER THE WARNED AREA. SHOWERS AND STORMS HAD ENDED OVER WISE       
  COUNTY...BUT RUNOFF FROM EARLIER RAINS WILL KEEP FLASH FLOODING
  GOING OVER THE NEXT 1 TO 3 HOURS. OFFICIALS REPORTED THE WORST
  FLOODING IN THE COEBURN AREA...WHERE MUDSLIDES HAD OCCURRED. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POUND AND
  PARDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3707 8248 3703 8248 3703 8245 3697 8235
      3698 8232 3693 8230 3688 8263 3682 8278
      3683 8280 3693 8288 3698 8287 3704 8274
      3711 8273 3720 8256

$$

TG
1 follow-up statement
000 
WGUS74 KMRX 180243
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 PM EDT WED JUN 17 2009

VAC195-720-180245-
/O.CON.KMRX.FF.W.0017.000000T0000Z-090618T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF NORTON VA-WISE VA-
1043 PM EDT WED JUN 17 2009

...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1045 PM EDT 
FOR WISE COUNTY AND THE CITY OF NORTON...

AT 1035 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED IMPROVING 
CONDITIONS...ALTHOUGH MINOR FLOODING OF LOW LYING AREAS MAY LINGER 
FOR A FEW HOURS IN THE COEBURN AND ST PAUL AREAS.

MOTORISTS SHOULD BE ALERT FOR POSSIBLE AREAS OF STANDING WATER 
OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3707 8248 3703 8248 3703 8245 3697 8235
      3698 8232 3693 8230 3688 8263 3682 8278
      3683 8280 3693 8288 3698 8287 3704 8274
      3711 8273 3720 8256

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 7:21 PM EDT, 25 minutes earlier.

Area forecast discussion, Jun 17, 7:21 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT WED JUN 17 2009

.AVIATION...A VERY MOIST AND UNSTABLE AIRMASS WILL PRODUCE
SCATTERED THUNDERSTORMS FOR THE NEXT HOUR OR TWO WITH THE BEST
CHANCE AT TYS. HAVE PUT TEMPO THUNDER IN AT TYS NEXT HOUR WITH VCTS
AT CHA UNTIL 03Z WITH ACTIVITY STILL UPSTREAM. CONVECTION WILL DISSIPATE BY
AROUND 1-2Z WITH POSSIBLE MVFR CEILING DEVELOPING. IFR CONDITIONS
EXPECTED AT TRI AFTER 06Z WITH SOME FOG. VFR CONDITIONS EXPECTED AT
ALL TAF SITES BY 14-15Z THURSDAY WITH SHOWERS AND THUNDERSTORMS AT
TRI AROUND 18Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Jun 17, 10:53 AM EDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

DH

In the hours before

Local storm report, Jun 17, 5:32 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     3 NE HUNTSVILLE         36.44N 84.45W
06/17/2009                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MINE ROCK ROAD. REPORTED BY DISPATCH.

0455 PM     TSTM WND DMG     9 N LA FOLLETTE         36.50N 84.13W
06/17/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 5:49 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 E COEBURN             36.95N 82.42W
06/17/2009                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 58 BETWEEN VIRGINIA CITY AND
            COEBURN. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 6:28 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 SW RUTLEDGE           36.24N 83.56W
06/17/2009                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 7:01 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     2 W LEBANON             36.90N 82.11W
06/17/2009                   RUSSELL            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 7:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             NEWPORT                 35.96N 83.19W
06/17/2009  E0.75 INCH       COCKE              TN   AMATEUR RADIO

            DIME TO PENNY SIZE HAIL IN NEWPORT.

&&

FERRELL
Local storm report, Jun 17, 7:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     4 N DANDRIDGE           36.08N 83.42W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            A LARGE TREE FELL ONTO AND DAMAGED A HOME ON OLD STAGE
            ROAD. NO INJURIES REPORTED. REPORTED BY DISPATCH.

0715 PM     HAIL             2 E KNOXVILLE           35.97N 83.91W
06/17/2009  E0.75 INCH       KNOX               TN   TRAINED SPOTTER

            PENNY SIZED HAIL IN EAST KNOXVILLE. REPORTED BY MEDIA.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningMRXRussell34 min
Jun 16, 8:17 PM EDTTornado WarningMRXWashington43 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXLee53 min
Jun 17, 10:01 AM EDTFlash Flood WatchMRXLee, Russell, Scott, Washington, Wise, City of Bristol and 1 more13 hr
Jun 17, 12:14 PM EDTAreal Flood AdvisoryMRXRussell, Wise2 hr
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXWashington51 min
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Wise62 min
Jun 17, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Washington61 min
Jun 17, 6:04 PM EDTAreal Flood AdvisoryMRXRussell, Washington, Wise, City of Bristol, City of Norton3 hr
Jun 17, 6:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton29 min
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol41 min
Jun 17, 7:30 PM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXRussell, Washington, City of Bristol57 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.